Home medication errors common among children with chronic conditions

May 03, 2010

Parents of children with chronic conditions make many mistakes when giving lifesaving medicines, according to a study being presented Monday, May 3 at the Pediatric Academic Societies (PAS) annual meeting in Vancouver, British Columbia, Canada.

Medication use in children with chronic conditions can be complicated, but little research has been done on mistakes made by parents giving these regimens at home.

Researchers, led by Kathleen E. Walsh, MD, MSc, conducted home visits to determine how often parents make mistakes in administering medications and what types of problems occur.

"Giving these medicines in exactly the right way is vital and sometimes lifesaving for children with ," said Dr. Walsh, assistant professor of pediatrics at University of Massachusetts Medical School.

Researchers visited the homes of 83 children ages 6 months to 20 years with cancer, and . They reviewed 544 medications and observed the administration of 166 drugs. Two physicians reviewed potential errors and determined whether a mistake had occurred and its severity.

Medication was administered most often by mothers (79 percent of the time), followed by other guardians (14 percent) and fathers (7 percent).

Although parents and guardians were well-educated (37 percent had a bachelor's degree and 12 percent had advanced degrees), medication errors were common.

"For example, we visited families who did not use the proper syringe to measure liquid medicine or pill cutter to cut tablets, resulting in children getting too little pain medicine or chemotherapy," Dr. Walsh said.

Researchers found 128 , including 73 with potential to injure the child and 10 errors that actually caused injury. Examples of errors included labels with incorrect dosing instructions (e.g., label said to give six tablets once a day when the child was supposed to take seven tablets once a week) and significant under doses of nonsteroidal anti-inflammatory drugs.

The authors concluded that parents administering highly complex medication regimens require additional supports, even if they are well-educated. "If parents or caregivers are not sure exactly how to give the medicine, they should ask their child's doctor," Dr. Walsh said.

Explore further: CDC charges Johns Hopkins to lead development of Ebola training module

Provided by American Academy of Pediatrics

not rated yet
add to favorites email to friend print save as pdf

Related Stories

Fever causing headaches for Aussie parents

Sep 06, 2007

Australian parents need to be educated about managing fever in young children because many give medication incorrectly and often unnecessarily, according to a Queensland University of Technology nursing researcher.

Wrong dose of heart meds too frequent in children

Jul 07, 2009

Infants and young children treated with heart drugs get the wrong dose or end up on the wrong end of medication errors more often than older children, according to research led by the Johns Hopkins Children's Center to be ...

More than half million kids get bad drug reactions

Sep 28, 2009

(AP) -- More than half a million U.S. children yearly have bad reactions or side effects from widely used medicines that require medical treatment and sometimes hospitalization, new research shows.

Recommended for you

Study reveals state of crisis in Canadian foster care system

Oct 24, 2014

A new study of foster care in Canada led by a researcher at Western University reveals a shrinking number of foster care providers are available across the country to care for a growing number of children with increasingly ...

Researchers prove the benefits of persimmons for diet

Oct 24, 2014

Alba Mir and Ana Domingo, researchers from the Department of Analytical Chemistry of the University of Valencia, under the supervision of professors Miguel de la Guardia and Maria Luisa Cervera, from the same department, ...

Hand blenders used for cooking can emit persistent chemicals

Oct 24, 2014

Eight out of twelve tested models of hand blenders are leaking chlorinated paraffins when used according to the suppliers' instructions. This is revealed in a report from Stockholm University where researchers analyzed a ...

User comments : 0